The rebound effect and its association with psychotropic drugs
Publication date: 26-04-2023
Updated on: 26-04-2023
Topic: Mental health
Estimated reading time: 1 min
Article AuthorClelia Andolina
Medical EditorRoberto Cavallaro
Editor and TranslatorViktoryia Luhakova
Rebound effect is a phenomenon that occurs following an abrupt discontinuation of a psychotropic drug and leads to significant negative consequences, including the return and flare-up of the original symptom.
We will clarify how the rebound effect relates to the use of psychotropic drugs with Professor Roberto Cavallaro, Director of the General Psychiatry Rehabilitation Unit and of the Disease Unit for Psychotic Disorders at Ospedale San Raffaele and Full Professor of Psychiatry at Vita-Salute San Raffaele University.
What is the rebound effect from psychotropic drugs and antidepressants?
"The rebound effect is a known effect in the context of psychotropic drugs and is related to the fact that the structures on which the drugs act have become accustomed to functioning differently during the period of treatment.
This modulation leads to the desired curative effects, but the structures on which the drugs acted need varying amounts of time, depending on the pharmacodynamic and pharmacokinetic characteristics of the active ingredients and individuals, to return to functioning in a physiologically autonomous way after a period of supporting brain activity and, most importantly, they need to be able to do so gradually, returning to full physiology," Professor Cavallaro explains.
The rebound effect has for some drugs its mirror correspondent at the beginning of treatments particularly with antidepressants, which, habitually, should be started at low dosages and then slowly increased. For example, for anxiety disorders and particularly panic disorder, starting immediately with the full dose leads to the risk of worsening symptoms instead of improving them.
"The progressive augmentation mode (except in limited emergency situations, where, however, the desired effects can also be achieved with the temporary use of symptomatic drugs while waiting for the curative effect, which takes time, to establish itself) must necessarily be used to reduce the likelihood of side effects or the possibility of causing initial symptomatic worsening effects that are unintended and unrelated to the drug itself, but to the rapid increase in dose, particularly if already matching the full dosage," specifies Professor Cavallaro.
Importance of graduality
The initiation and discontinuation of psychotropic therapy must be followed with special care and be gradual in the quantitative increase or decrease in dosage and in the speed of dosage, which means in the early and late stages more frequent consultation with the medical specialist. There are detailed and valid recommendations in the field of psychiatry especially for:
- benzodiazepines (of which, due to the specific neuropharmacological mechanism, prolonged use is also not recommended in the package inserts, which establishes in some individuals in particular a mechanism of dependence with withdrawal phenomena as well as eventual rebound of symptomatology);
- antipsychotic drugs and mood stabilizers.
How the rebound effect manifests itself?
Rebound effects can be among the most diverse and are related to the nature of the effects on the brain of drugs (e.g., the specific neuropharmacological systems they go to affect).
Summarizing, and looking at the diagnostic criteria available in the literature, the side effects:
- consist of a rapid return of the symptoms for which the drug was administered with higher intensity;
- are transient with duration (in the absence of measures such as resuming the drug and scaling it back gradually where possible) of up to 6 weeks;
- appear within 36-96 hours after discontinuation or sharp decrease in dose;
- are reversible.
Of course, one must always consider that there is no concomitant medical condition that causes those symptoms regardless of the medication.
"We should not go to confuse these effects with those of withdrawal, because they are of significantly different quality and affect certain drugs in particular, although today there is a tendency to blur the classificatory line between withdrawal and rebound in these cases," the psychiatrist specifies.
These withdrawal phenomena have a common core in a vegetative syndrome with anxiety, tension, tremors, hypertension, muscle cramps, sweating, and in severe cases even confusional syndromes with cognitive and neurological aspects. This presentation, which varies from subject to subject and substance to substance, has a common core to all abstinences from alcohol to opiates and benzodiazepines particularly among psychotropic drugs and different declinations depending on the substance.
"Then there are very rare cases of syndromes caused by abrupt discontinuation such as serotonergic syndrome for antidepressants, with peculiar activity on serotonin, and neuroleptic malignant syndrome from discontinuation of antipsychotics, which constitute, in the most severe cases, an emergency in which the clinical picture sometimes has to be managed with hospital medical support because of the physical consequences they may have," adds the professor.
How to avoid the rebound effect?
The only way to avoid the rebound effect is not to stop the drug suddenly or too quickly. The main treatment usually put in place is precisely the restoration of the discontinued medication.
"If this cannot be restored for other reasons, each class or even sometimes each drug molecule has specific treatment strategies. However, this is a terrain in which those without specialized skills should not go it alone. Rebound treatment, as well as initial intake and discontinuation of psychotropic substances, should always go through a specialist," Prof. Cavallaro concludes.